Skip to main content

Overdose prevention & response

Overdose rates in B.C. are dramatically on the rise. In April 2016, it was declared a public health emergency. We are extremely concerned about the high number of overdoses and overdose deaths in our region and throughout the province and continue to take steps to respond. Learn about drug checking services and about opioids

An overdose is when more drugs have been taken than the body can handle. 

 Learn the signs of an overdose

The best way to prevent an overdose is to not use illegal drugs. If you choose to use, follow these tips to reduce the chance of experiencing an overdose:          

  • Don't use alone

  • Start with a small amount

  • Mixing substances, including alcohol, increases risk of overdose

  • Use where help is easily available (e.g. Insite supervised consumption site, around other people)

  • Make a plan/know how to respond in case of an overdose

Concerned about someone?

Having courageous conversations about substance use begins by being a good listener. Learn more about how to reach out to the people you care about. How to have courageous conversations - BC Gov

Stop stigma

The opioid overdose emergency is affecting people from all walks of life but those affected continue to feel stigmatized. Stigma, or negative attitudes or beliefs, can have a major impact on the quality of life of people who use drugs, people in recovery and their families. It can prevent people from getting help. It can also reduce the quality of help people receive and make their condition worse.

Learn how you can stop stigma - Visit the Government of Canada webpage on stigma

For parents

While youth aged 10 to 18 are not considered high risk for an overdose death, school-aged youth are not untouched by tragedy, either directly or through family, friends, and media attention to this emergency.

 Letter to parents and caregivers about drug overdose
 Talking to youth about drug overdoses
Free youth addiction services

For young people

Lots of people are talking about drug overdoses these days because more and more people in BC are having them, including some young people.

 What youth need to know about drug overdoses
 Youth handout: Reduce your risk of a drug overdose
Free youth addiction services

  

Help us warn people about contaminated street drugs

Click the button below to fill out an anonymous form. For emergencies call 9-1-1.

Report bad dope

Unintentional deaths and injury from opioid overdose are preventable with overdose and naloxone education. Naloxone can quickly reverse an overdose. People can be trained to recognize and respond to an overdose by using a free take home naloxone kit. The training is free and takes 20 minutes. Find the nearest Take Home Naloxone site in the VCH area with the map below. For sites across BC, visit Toward the Heart - Site Locator

Muscle rigidity

Fentanyl-induced muscle rigidity, also known as "chest wall rigidity" and "wooden chest syndrome" is a complication from injecting fentanyl intravenously. The thoracic muscles become rigid, and affect breathing. It can also impact the abdominal muscles and cause them to become rigid. It makes breathing hard, but naloxone can help. Toward the Heart, part of the BC Centre for Disease Control, has created a Fentanyl-induced muscle rigidity tip sheet

Access services

Supervised consumption & overdose prevention services

_#==#_

_#==#_

_#==#_

_#==#_
_#==#_
_#==#_
_#==#_
_#==#_
_#==#_
_#==#_
_#==#_
SOURCE: Overdose prevention & response ( )
Page printed:

Copyright © Vancouver Coastal Health. All Rights Reserved.